Deworming drug mix-up leaves one child dead, 16 hospitalised in Butebo

What the report says
A medication error during a child health outreach in Butebo district has left one two-year-old boy dead and 16 other children hospitalised, according to The Observer. The incident happened at Kabwangasi health centre III in Kabwangasi town council, where health workers reportedly gave carbamazepine, a drug used for epilepsy, instead of mebendazole, the deworming medicine intended for the outreach.
The newspaper reports that preliminary findings suggest the wrong tablets were packed because they looked similar to the correct medicine and its container, leading to the mix-up at both the packing and administration stages. Children who fell ill were taken to Mbale Regional Referral Hospital, where doctors said many arrived deeply sedated and with depressed breathing and heart rates. Hospital staff said emergency treatment focused on airway support and close monitoring, and that the child who died was lost to respiratory depression several hours after admission.
Butebo district health officials said 23 children received the wrong drug and that 17 developed severe symptoms requiring referral. The district has suspended the workers involved, halted community health outreaches, and said it is reviewing medicine handling systems while working with police, the Health Ministry and the National Drug Authority. The case has also prompted calls from local residents for accountability. The Observer noted the episode follows a similar deworming-related medication error reported in another district last year.
Loading debate for this article…
Other publishers covering this story
No additional verified coverage is currently clustered with this report.

Musasizi Says Export Growth Is Key to Shilling RecoveryNile Post
Today in History: Uganda Invades Tanzania’s Kagera SalientNile Post
Tea Bill to introduce mandatory value addition, domestic auction systemWatchdog Uganda
Boarding schools face sanctions over unlawful operationsWatchdog Uganda